first finding of a “phenomenon of recall” caused by trabectedin

*A Lopez-Gonzalez
Oncology, Complejo Asistencial Universitario De Leon, Spain
JA Alvarez Rodriguez
Oncology, Complejo Asistencial Universitario De Leon, Spain
A Alonso Arevalo
Oncology, Complejo Asistencial Universitario De Leon, Spain
LM De Sande Gonzalez
Oncology, Complejo Asistencial Universitario De Leon, Spain

*Corresponding Author:

A Lopez-Gonzalez
Oncology, Complejo Asistencial Universitario De Leon
Spain

Published on: 2017-09-13

Abstract

Keywords

Introduction

The extravasation of cytostatic drugs is a common problem, and their data very little and variable. Various publications estimate that the incidence varies between the 0.01% and the 7% of them intravenous treatments, with results very variable, from a slight injury to damage in nerves, tendons and joints [1,2].

The “phenomenon of recall” is the recurrence of the skin toxicity. It occurs due to two possibilities: to be treated with radiotherapy or to have suffered an extravasation prior of some antineoplastic drugs [3].

Regarding to the extravasation, the phenomenon of recall is defined as the reactivation of the damage in the area of a prior extravasation after the next administration of the drug in another point of injection [4].

It has been published after the use of doxorubicin [5,6], doxorubicin liposomal pegilada [7], epirubicin [8], cisplatin9, docetaxel [10,11], Daunorubicin [12], paclitaxel [13] and vinorelbine [14].

Its appearance oscillates between two hours and 2 weeks after the infusion of the drug [5-14] We present here the first case published of phenomenon of recall with trabectedin.

Case Report

70 years old male diagnosed of poor differentiated retroperitoneal lip sarcoma treated with surgery plus four cycles of doxorubicin 60mg/m2 ev. After that, he presented a mass on the left muscle psoas with bone metastasis. He received palliative radiotherapy in the affected area. After bone and lung progression, four cycles of trabectedin were proposed.

The first infusion was administrated in the left radial vein, with any problems during the process. 10 days later, the patient came into the Onco-Hematology Day Hospital Unit presenting swelling and venous induration, erythema, an increase of the temperature and flaking of the skin in the surroundings of the radial vein.

A chemical phlebitis was diagnosed with local reaction to the administration of trabectedin. (Image 1). He was treated with a topical solution of hot Burrow, with a symptomatic and clinical improvement. A central venous catheter with subcutaneous reservoir was implanted in right pectoral area, in order to continue with the administration of the following dose of trabectedin.

After 21 days of the first cycle of trabectedin, the patient went to the Onco-Hematology

Day Hospital Unit to receive the following dose (through the central venous catheter with subcutaneous reservoir), observing a remarkable improvement of the phlebitis suffered in the treatment earlier.

The patient went back to our unit 10 days later, presenting an increase of symptoms of phlebitis caused by the peripherally administration of the first cycle in the left radial vein. We noted an increase of the erythematous area and the appearance of vesicles. A phenomenon of recall was diagnosed, due to a small extravasation which was unnoticed. (Image2).

There is not any other phenomenon of recall with this drug published in the literature.

Discussion

Trabectedin is a vesicant cytostatic, so its administration should be performed through a central venous catheter, although this just reduces the possibility of extravasation [15,16]. According to the few articles published about its extravasation, pain is the first symptom. It usually appears ecchymosis, erythema, swelling and vesicles [17]. There is no known specific antidote.

We currently have few publications regarding to the causes of these phenomenon of recall.

It might be a cellular immune response. It would be of great interest in the future the realization of studies in order to determine the causes of the phenomenon of recall.

References

  1. Pérez FJA, García FL, Cervantes A, et al. ESMO Guidelines Working Group. Management of chemotherapy extravasation: ESMO--EONS clinical practice guidelines. Eur J Oncol Nurs. (2012) 16:528-534 
  2. Harrold K, Gould D, Drey N. The management of cytotoxic chemotherapy extravasation: a systematic review of the literature to evaluate the evidence underpinning contemporary practice. Eur J Cancer Care (Engl). (2015) 24:771-800. 
  3. Goolsby TV, Lombardo FA. Extravasation of chemotherapeutic agents: prevention and treatment. Semin Oncol. (2006) 33: 139-143. 
  4. Alvarez Rodríguez JA. Diagnosis, evolution and treatment of extravasation. En: Extravasations, a real problem. León. Alvarez Rodríguez JA Ed. (2015)111-172 
  5. Valencak J, Troch M, Raderer M. Cutaneous recall phenomenon at the site of previous doxorubicin extravasation after second-line chemotherapy. J Natl Cancer Inst (2007) 99: 177-178. 
  6. Mamakos MS. Recall phenomenon or severe skin and muscle necrosis following Adriamycin extravasation in the hand. Int Surg. (1984) 69 :73-74.
  7. Saini A, Berruti A, Sperone P, et al. Recall inflammatory skin reaction after use of pegylated liposomal doxorubicin in site of previous drug extravasation. Lancet Oncol. 2006 (2): 186-187. 
  8. Wilson J, Carder P, Gooi J, et al. Recall phenomenon following epirubicin. Clin Oncol (R Coll of Radiol) (1999) 11: 424-425. 
  9. Bairey O, Bishara J, Stahl B, et al. Severe tissue necrosis after cisplatin extravasation at low concentration: possible “immediate recall phenomenon.” J Natl Cancer Inst (1997) 89: 1233-1234. 
  10. Kramer F, Schippert C, Rinnau F, et al. The First Description of Docetaxel-Induced Recall Inflammatory Skin Reaction After Previous Drug Extravasation. Ann Pharmacother. (2011) 45: 11.
  11. Ley BD, Millan GG, Perez JS, et al. Docetaxel recall phenomenon at the site of previous drug extravasation. Arch Dermatol (2010) 146: 1190-1191. 
  12. Baer D, Wilkinson S. Letter: Daunomycin, adriamycin, and recall effect. Ann Intern Med (1976) 85: 259-260. 
  13. Du Bois A, Kommoss FG, Pftisterer J, et al. Paclitaxel-induced ‘‘recall’’ soft tissue ulcerations occurring at the site of previous subcutaneous administration of paclitaxel in low doses. Gynecol Oncol (1996) 60: 94-96.
  14. Gómez-Ulloa D, Bundó AV, Antonio JM, Arriola E, Conde-Estévez D. Cutaneous recall phenomenon with vinorelbine. Ann Pharmacother. (2011) 45: 1168-1169
  15. Martella F, Salutari V, Marchetti C, et al A retrospective analysis of trabectedin infusion by peripherally inserted central venous catheters: a multicentric Italian experience. Anticancer Drugs. (2015)26: 990-9904 
  16. Haslik W, Hacker S, Felberbauer FX, et al . Port-a-Cath extravasation of vesicant cytotoxics: surgical options for a rare complication of cancer chemotherapy. Eur J Surg Oncol. 2015 Mar;41(3):378-85. 
  17. Theman TA, Hartzell TL, Sinha I, et al. Recognition of a new chemotherapeutic vesicant: trabectedin (ecteinascidin-743) extravasation with skin and soft tissue damage. J Clin Oncol. (2009) 27: 198-200.

0 0